Glen’s experience of gemcitabine, capecitabine and oxaliplatin
Diagnosed with inoperable adenocarcinoma of the head of the pancreas in 2008, rendered operable by chemotherapy
In May 2008 I was diagnosed with pancreatic cancer which was inoperable.
Following a 6 cycle regime of chemotherapy which ended in November, 2008 I was in limbo thereafter until the frightful day of 29 August 2009 when I underwent a Whipple’s procedure. I received my chemotherapy in Guernsey. My oncologist, after consulting with his colleagues in Southampton, put me on a 3 drug regime of gemcitabine, capecitabine and oxaliplatin.
I recall my treatment commencing on a Thursday and my treatments were always on a Thursday thereafter. Each cycle comprised:
- Thursday 1 – full treatment of gemcitabine and oxaliplatin. This session would last some 5 hours as they seemed to be putting a lot of stuff through me. I also took capecitabine tablets.
- Thursday 2 – the same treatment but this lasted only 2 hours. I was told this was more of a booster. I also took capecitabine tablets.
The third week was a week off but I was still taking the capecitabine tablets.
So the above was one cycle and I had another 5 that brought us up to November 2008 when this all finished.
So what happened during chemo?
I have to say that, apart from the 1st cycle I did not, as things go, have such a bad time. Certainly the first cycle hit me hard in that once the treatment was working I did feel somewhat frightened and the “illness” I suffered came as a surprise. This being said I got used to having that chemo feeling and simply took the decision that I am where I am so stop complaining.
I mentioned I got used to it. By this I meant that immediately following chemotherapy on the Thursday I felt ok. However, the effects of the chemo really started hitting home on Saturday afternoons and this resulted in Saturday nights, Sundays and up till midday on Monday being total “wipeouts” for me.
I had one occasion, at a function, where halfway through the performance (an opera I think!! can’t remember) where I had a turn and my wife had to take me home. Apart from that there were no other mishaps in public. I was very conscious of what I looked like – I did go down to 9 stone from my normal 12 stone – but people were very good in not saying what I knew they were thinking
As to the other effects I did at the start get thrush (I for some reason thought that was a sexual disease before I actually got it myself!!) and then went through the feeling of always having the sniffles (like a cold), loss of taste, constipation and then diarrhoea (that was weird). Additionally, due to the oxaliplatin I did have severe tingles in my feet and fingers and had to drink warm liquids – actually I still have tingles in my feet (where my toes join my foot) some 4 years post chemo. Oh yes, I did sleep a lot as well and always felt tired even after a sleep!!! The worst part I recall was losing my sense of taste but not smell – there was something very disconcerting of being able to smell roast lamb and other food but it tasting like cardboard – similarly with wine which tasted like vinegar. I found drinking port was a good substitute for wine and recall drinking it as if it were wine as not being very clever!
I have read that everyone’s experience of chemotherapy is different. From what I have read I seemed to cope very well with mine – surgery, especially post surgery, is a very different story. However, others I was befriending in hospital and elsewhere were not as fortunate and were clearly having a rougher time than I was
To summarise my story of chemotherapy – it was not nice but I just got on with it. It is very hard to put everything into words. I suppose it best be left that those of us who have gone through chemotherapy generally know what it is to have “that chemo feeling”. Anyway, I am alive and by all accounts, since the Whipples, now seemingly cured. What do I have to complain about huh?
Read Glen’s full story here
Find out more about chemotherapy for pancreatic cancer